Browse

You are looking at 1 - 3 of 3 items for :

  • Peripheral oedema x
Clear All
Open access

Carlos Tavares Bello, Emma van der Poest Clement and Richard Feelders

Summary

Cushing’s syndrome is a rare disease that results from prolonged exposure to supraphysiological levels of glucocorticoids. Severe and rapidly progressive cases are often, but not exclusively, attributable to ectopic ACTH secretion. Extreme hypercortisolism usually has florid metabolic consequences and is associated with an increased infectious and thrombotic risk. The authors report on a case of a 51-year-old male that presented with severe Cushing’s syndrome secondary to an ACTH-secreting pituitary macroadenoma, whose diagnostic workup was affected by concurrent subclinical multifocal pulmonary infectious nodules. The case is noteworthy for the atypically severe presentation of Cushing’s disease, and it should remind the clinician of the possible infectious and thrombotic complications associated with Cushing’s syndrome.

Learning points:

  • Severe Cushing’s syndrome is not always caused by ectopic ACTH secretion.

  • Hypercortisolism is a state of immunosuppression, being associated with an increased risk for opportunistic infections.

  • Infectious pulmonary infiltrates may lead to imaging diagnostic dilemmas when investigating a suspected ectopic ACTH secretion.

  • Cushing’s syndrome carries an increased thromboembolic risk that may even persist after successful surgical management.

  • Antibiotic and venous thromboembolism prophylaxis should be considered in every patient with severe Cushing’s syndrome.

Open access

Colin L Knight, Shamil D Cooray, Jaideep Kulkarni, Michael Borschmann and Mark Kotowicz

A 51 year old man presented with sepsis in the setting of thioamide-induced agranulocytosis. Empiric broad-spectrum antibiotics was followed by directed narrow-spectrum antibiotics, and his neutrophil count recovered with support from granulocyte-colony stimulating factor (G-CSF) analogue transfusions. After a brief period of multi-modal therapy for nine days including potassium iodide (Lugol’s iodine), cholestyramine, propanolol and lithium to temper his persisting hyperthyroidism, a total thyroidectomy was performed while thyroid hormone levels remained at thyrotoxic levels. Postoperative recovery was uncomplicated and he was discharged home on thyroxine. There is limited available evidence to guide treatment in this unique cohort of patients who require prompt management to avert impending clinical deterioration. This case report summarises the successful emergent control of thyrotoxicosis in the setting of thioamide-induced agranulocytosis complicated by sepsis, and demonstrates the safe use of multi-modal pharmacological therapies in preparation for total thyroidectomy.

Learning points:

  • Thioamide-induced agranulocytosis is an uncommon but potentially life-threatening complication of which all prescribers and patients need to be aware.

  • A multi-modal preoperative pharmacological approach can be successful, even when thioamides are contraindicated, when needing to prepare a thyrotoxic patient for semi-urgent total thyroidectomy.

  • There is not enough evidence to confidently predict the safe timing when considering total thyroidectomy in this patient cohort, and therefore it should be undertaken when attempts have first been made to safely reduce thyroid hormone levels.

  • Thyroid storm is frequently cited as a potentially severe complication of thyroid surgery undertaken in thyrotoxic patients, although the evidence does not demonstrate this as a common occurrence.

Open access

Regina Streuli, Ina Krull, Michael Brändle, Walter Kolb, Günter Stalla, Marily Theodoropoulou, Annette Enzler-Tschudy and Stefan Bilz

Summary

Ectopic ACTH/CRH co-secreting tumors are a very rare cause of Cushing’s syndrome and only a few cases have been reported in the literature. Differentiating between Cushing’s disease and ectopic Cushing’s syndrome may be particularly difficult if predominant ectopic CRH secretion leads to pituitary corticotroph hyperplasia that may mimic Cushing’s disease during dynamic testing with both dexamethasone and CRH as well as bilateral inferior petrosal sinus sampling (BIPSS). We present the case of a 24-year-old man diagnosed with ACTH-dependent Cushing’s syndrome caused by an ACTH/CRH co-secreting midgut NET. Both high-dose dexamethasone testing and BIPSS suggested Cushing’s disease. However, the clinical presentation with a rather rapid onset of cushingoid features, hyperpigmentation and hypokalemia led to the consideration of ectopic ACTH/CRH-secretion and prompted a further workup. Computed tomography (CT) of the abdomen revealed a cecal mass which was identified as a predominantly CRH-secreting neuroendocrine tumor. To the best of our knowledge, this is the first reported case of an ACTH/CRH co-secreting tumor of the cecum presenting with biochemical features suggestive of Cushing’s disease.

Learning points:

  • The discrimination between a Cushing’s disease and ectopic Cushing’s syndrome is challenging and has many caveats.

  • Ectopic ACTH/CRH co-secreting tumors are very rare.

  • Dynamic tests as well as BIPSS may be compatible with Cushing’s disease in ectopic CRH-secretion.

  • High levels of CRH may induce hyperplasia of the corticotroph cells in the pituitary. This could be the cause of a preserved pituitary response to dexamethasone and CRH.

  • Clinical features of ACTH-dependent hypercortisolism with rapid development of Cushing’s syndrome, hyperpigmentation, high circulating levels of cortisol with associated hypokalemia, peripheral edema and proximal myopathy should be a warning flag of ectopic Cushing’s syndrome and lead to further investigations.